Alert archive / Vermont / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 3, 2004, 12:43 PM EDT for Orleans County, Vermont. It was in force for 62 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2004, 12:43 PM EDT (16:43 UTC)
- Expired
- Aug 3, 2004, 1:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Burlington, VT
- Area
- Counties, with a storm outline in the text
County Orleans County, VT
The radar
The Burlington radar (KCXX), 73 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 12:45 PM EDT | TSTM WND DMG | Glover, VT | TREES DOWN ON SHADOW LAKE ROAD AND TALBOT LANE. |
| Aug 3, 12:45 PM EDT | TSTM WND DMG | Glover, VT | TREES DOWN ON SHADOW LAKE ROAD AND TALBOT LANE. |
| Aug 3, 12:45 PM EDT | TSTM WND DMG | Glover, VT | TREE LIMBS DOWN. |
| Aug 3, 12:45 PM EDT | TSTM WND DMG | Glover, VT | TREE LIMBS DOWN. |
| Aug 3, 12:45 PM EDT | TSTM WND DMG | Glover, VT | TREE LIMBS DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 4.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBTV 031643
SVRBTV
VTC019-031745-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1243 PM EDT TUE AUG 3 2004
THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ORLEANS COUNTY IN NORTHEAST VERMONT
* UNTIL 145 PM EDT
* AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHEAST OF GREENSBORO...MOVING EAST
AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
6 MILES SOUTH OF GLOVER...7 MILES EAST OF GREENSBORO AROUND 1240 PM
EDT
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED
BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL
APPLIANCES UNTIL THE STORMS HAVE PASSED.
A SEVERE THUNDERSTORM WARNING MEANS SEVERE WEATHER HAS BEEN DETECTED
OR IS IMMINENT. TAKE ACTION TO PROTECT YOURSELF BY MOVING INDOORS
AWAY FROM WINDOWS.
LAT...LON 4456 7234 4461 7241 4463 7239 4472 7239
4470 7210 4468 7211 4470 7214 4467 7218
4455 7226
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:25 AM EDT, 6 hours 18 minutes earlier.
Area forecast discussion, Aug 3, 6:25 AM EDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 625 AM EDT TUE AUG 3 2004 .SHORT TERM (UPDATE TODAY)... WILL DO A QUICK UPDATE TO SPEED UP ONSET OF PRECIP CHANCES IN ADIRONDACKS AND NRN/CENT VT ZONES. FEW SHOWERS/TSTMS MOVED ACROSS NRN VERMONT DURING MORNING. COMPOSITE RADAR LOOP SHOWING NICE VORT CENTER WEST OF ST. LAWRENCE VALLEY. EXPECT THIS WOULD FOCUS PRECIP A LITTLE FURTHER EAST THAN ALONG COLD FRONT DUE LATER TODAY. .PREVIOUS DISCUSSION... .SHORT TERM (TODAY THROUGH THURSDAY)... A COUPLE OF WEATHER SYSTEMS OF INTEREST DURING THIS TIME PERIOD. 1ST IN THE COLD FRONT SCHEDULED TO MOVE THROUGH THE FORECAST AREA TODAY. AREA OF THUNDERSTORMS AHEAD OF THE FRONT HAVE BEEN LOOMING NORTH OF LAKE ONTARIO...THREATENING TO MOVE INTO ST. LAWRENCE COUNTY. HAVE CHC POPS FOR ST. LAWRENCE VALLEY THIS MORNING RIGHT AFTER 12Z FOR THESE STORMS. BEST SHOW HOWEVER WILL BE ALONG THE COLD FRONT WHEN IT MAKES A PUSH INTO NORTHERN NEW YORK AROUND MID MORNING... ADIRONDACKS BY 18Z..CHAMPLAIN VALLEY/NORTHERN VT BY 21Z...AND THROUGH SOUTHERN VT BY 00Z. A PREFRONTAL TROUGH WILL SHIFT WINDS SW...BUT PRECIP SHOULD FOCUS ALONG THE FRONT. BRIEF HIGH PRESSURE SETS UP ON WEDNESDAY...WITH SOME SUNSHINE... 500MB TROF INTENSIFIES WEDNESDAY NIGHT INTO THURSDAY. A SHORT WAVE TROUGH RIDING OVER THE CREST OF THE WESTERN US RIDGE MAKES ITS WAY TO THE OHIO VALLEY BY 00Z THURS...SHARPENING THE EASTERN US TROUGH. AT THE SURFACE...LOW PRESSURE DEVELOPS AND SPREADS RAIN FROM THE SOUTHWEST STARTING WEDNESDAY NIGHT. GFS...AND TO A LESSER EXTENT ETA...BOTH SHOW ISSUES WITH CONVECTIVE FEEDBACK...SO EXACT TIMING/EXTENT IS STILL TRICKY. HOWEVER...CONFIDENCE IN FORECAST FOR UNSEASONABLY DEEP 500 MB TROUGH OVER THE NORTHEAST...WITH BELOW NORMAL TEMPS AND CHCS FOR SHOWERS. .LONG TERM (THURSDAY THROUGH TUESDAY)... NO CHANGES TO THE FORECAST IN THE OUTER PERIODS. LATEST MODEL RUNS SUPPORT UPPER LOW OVER AREA CLOSING OFF EARLY FRIDAY...THEN SLOWLY MOVING NORTH THROUGH THE WEEKEND. DIFFICULT TO TIME INDIVIDUAL VORT MAXES CIRCULATING AROUND THE CENTER...SO GENERAL CHC RW LOOKS GOOD. COOL TEMPERATURES TO CONTINUE. .AVIATION... SOME MORNING FG POSSIBLE KMPV/KSLK AREAS. SCATTERED CLDS ON THE INCR IN ADVANCE OF CD FRNT. FRNT ORIENTATION WILL HAVE NORTHERN CWA SEE PRECIP FIRST...THEN OVERSPREADING ALL CWA BY THE AFTERNOON HRS INTO THE EVENING. CHANCE FOR RW/TRW REDUCING VSBY. WNDS AHEAD OF FRNT LIGHT FROM S/SW...THEN WILL VEER TO THE NW 5-10KTS AFTER FROPA DURING THE EVENING AND OVERNIGHT HRS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && HANSON
Hazardous weather outlook, Aug 3, 4:15 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 415 AM EDT TUE AUG 3 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-040811- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 415 AM EDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR VERMONT AND NORTHERN NEW YORK. .DAY ONE...TODAY: HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 3, 8:38 AM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 838 AM EDT TUE AUG 3 2004 NYZ029-030-087-031345- SOUTHWESTERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- AT 836 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM HOPKINTON TO FINE...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR ST. REGIS FALLS...WANAKENA BY 900 AM... NEAR SANTA CLARA...CRANBERRY LAKE BY 910 AM...NEAR CHILDWOLD BY 920 AM...NEAR DUANE CENTER...PIERCEFIELD BY 930 AM...NEAR TUPPER LAKE... PAUL SMITHS BY 940 AM AND NEAR SARANAC INN BY 950 AM. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS ACROSS SOUTHERN SAINT LAWRENCE AND SOUTHERN FRANKLIN COUNTIES WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH.
Special weather statement, Aug 3, 10:08 AM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1008 AM EDT TUE AUG 3 2004 NYZ028-030-031-034-035-VTZ001-031515- GRAND ISLE-EASTERN ESSEX-WESTERN ESSEX-EASTERN CLINTON-WESTERN CLINTON-SOUTHERN FRANKLIN- AT 1000 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER HAWKEYE...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR KEESEVILLE...HARKNESS BY 1030 AM AND NEAR PORT KENT BY 1040 AM. SMALL HAIL AND WIND GUSTS OF 40 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORM. THE CORE OF STRONGEST WINDS WILL TRACK FROM NEAR LOON LAKE TO MOFFITSVILLE TO SCHUYLER FALLS THROUGH 11 AM. ALSO...RAINFALL AMOUNTS ACROSS SOUTHERN CLINTON COUNTY WILL BE BETWEEN FIVE AND SEVEN TENTHS OF AN INCH. ELSEWHERE...RAINFALL AMOUNTS WILL BE LESS THAN A QUARTER OF AN INCH.
Special weather statement, Aug 3, 10:46 AM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1046 AM EDT TUE AUG 3 2004 NYZ028-035-VTZ001-002-005-016-017-031545- GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN ESSEX-EASTERN CLINTON- AT 1046 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM WEST SWANTON TO KEESEVILLE...MOVING EAST AT 15 MPH. THUNDERSTORMS WILL BE NEAR SWANTON...SOUTH HERO BY 1110 AM...NEAR HIGHGATE FALLS...BURTON ISLAND STATE PARK BY 1110 AM...NEAR SOUTH BURLINGTON...ST. ALBANS BY 1120 AM...NEAR WINOOSKI...EXIT 15 I89 BY 1130 AM...NEAR SHELDON AND NORTH FAIRFAX BY 1140 AM. SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. THE CORE OF STRONGEST WINDS WILL TRACK BETWEEN SCHUYLER FALLS AND PERU TO JUST SOUTH OF PLATTSBURGH AROUND 1100 AM AND BETWEEN GRAND ISLE AND SOUTH HERO BY 1110 AM. ALSO...RAINFALL AMOUNTS WILL BE BETWEEN THREE AND FIVE TENTHS OF AN INCH ACROSS SOUTHERN CLINTON AND NORTHERN ESSEX COUNTIES.
Special weather statement, Aug 3, 11:37 AM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1137 AM EDT TUE AUG 3 2004 VTZ003-006>008-016-031630- ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-EASTERN FRANKLIN- AT 1135 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM MONTGOMERY TO 8 MILES WEST OF DUXBURY...MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR JOHNSON BY 1150 AM...NEAR JAY...WATERBURY CENTER BY NOON...NEAR MORRISVILLE...MIDDLESEX BY 1210 PM...NEAR WESTFIELD...TROY BY 1220 PM...NEAR WORCESTER AND MONTPELIER BY 1230 PM. SMALL HAIL AND WIND GUSTS OF 45 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. IN ADDITION...RAINFALL AMOUNTS WILL BE BETWEEN THREE AND SIX TENTHS OF AN INCH.
Special weather statement, Aug 3, 12:22 PM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1222 PM EDT TUE AUG 3 2004 VTZ003-004-006>008-010-031715- ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-ESSEX- AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS FROM DERBY CENTER TO MORETOWN...MOVING EAST AT 20 MPH. THUNDERSTORMS WILL BE NEAR MORGAN CENTER...EAST MONTPELIER BY 1240 PM...NEAR WESTMORE...STANNARD BY 1250 PM...NEAR NORTON...WEST DANVILLE BY 100 PM...NEAR WEST BURKE...LYNDONVILLE BY 110 PM...NEAR PEACHAM AND EAST BURKE BY 120 PM. SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS WILL APPROACH ONE INCH IN THE STRONGEST STORMS.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 11:10 AM EDT | Severe Thunderstorm Warning | BTV | Chittenden | 65 min |
| Aug 3, 12:49 PM EDT | Severe Thunderstorm Warning | BTV | Caledonia | 56 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.